Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 145, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2021, 4:25 PM MST for Apache County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2021, 4:25 PM MST (23:25 UTC)
- Expired
- Aug 16, 2021, 5:00 PM MST
- In force
- 35 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Apache County, AZ
The radar
The Flagstaff radar (KFSX), 142 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
205
WUUS55 KFGZ 162325
SVRFGZ
AZC001-170000-
/O.NEW.KFGZ.SV.W.0145.210816T2325Z-210817T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
425 PM MST Mon Aug 16 2021
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Apache County in northeastern Arizona...
* Until 500 PM MST.
* At 424 PM MST, a severe thunderstorm was located 7 miles south of
Concho moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Concho and Little Ortega Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3449 10977 3456 10957 3440 10944 3434 10971
TIME...MOT...LOC 2324Z 334DEG 14KT 3436 10958
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ET1 follow-up statement
509
WWUS55 KFGZ 162351
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
451 PM MST Mon Aug 16 2021
AZC001-170001-
/O.EXP.KFGZ.SV.W.0145.000000T0000Z-210817T0000Z/
Apache-
451 PM MST Mon Aug 16 2021
...THE SEVERE THUNDERSTORM WARNING FOR APACHE COUNTY WILL EXPIRE AT
500 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3449 10977 3456 10957 3440 10944 3434 10971
TIME...MOT...LOC 2351Z 334DEG 14KT 3428 10953
$$
ETWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:58 PM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 16, 2:58 PM MST, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 258 PM MST Mon Aug 16 2021 .SYNOPSIS...Scattered thunderstorms will continue this evening, with storms most numerous along and south of the Mogollon Rim where a few strong to severe storms are possible. Expect widespread showers and storms again on Tuesday and Wednesday, before a drying trend arrives toward the end of the week. && .DISCUSSION...Very strong and severe thunderstorms currently developing over the central and eastern Rim, with a broader area of somewhat weaker storms over the NE. Current mesoscale analyses show strong instability along and southwest of the Rim, with the greatest instability still analyzed over Yavapai County. We expect thunderstorms to continue develop across the area this afternoon and evening, with the strongest storms evolving toward the south, possibly growing upscale into a an MCS as it organizes along outflow boundaries. Greatest threat this afternoon and evening will be damaging winds and large hail. Training (redeveloping) storms may create local flash flood threats. Recent high- resolution models support this development. On Tuesday, the instability will be pulled farther north ahead of a developing trough to the west. Scattered to numerous thunderstorms are expected once again, but the nature of the convection will be different - that is - storms will be most numerous along and north of the Rim on Tuesday, with slowly eastward-moving storms. The slow motion of the storms may engender a greater flash flood threat, and greater shear could promote organized severe thunderstorms. The strong trough moving across the N Rockies will push the greatest thunderstorm threat on Wednesday into NE Arizona. Cooler temperatures and drier weather is expected later in the week as the trough sweeps the moisture out of the area, and brings a break to this current round of monsoon activity. Current ensemble solutions indicate that Arizona should be generally dry through the weekend. && .AVIATION...For the 00Z package...Scattered to numerous thunderstorms are expected this afternoon and evening, with coverage increasing south of the Mogollon Rim after 01Z. Localized IFR conditions expected in and near strongest storms. Storms will decrease from north to south after 04Z, and develop again after 18Z on Tue. Aviation discussion not updated for TAF amendments. && .DISCUSSION...Scattered to numerous showers and thunderstorms are expected through Wednesday. Large hail, localized flash flooding and very gusty outflow winds are the main hazards. Winds outside storms will be light, with temperatures cooling Tuesday and Wednesday. Thursday through Saturday...Drier weather is expected on Thursday through Saturday, with below normal temperatures expected. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...BAK AVIATION...BAK FIRE WEATHER...BAK For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 16, 11:55 AM MST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1255 PM MDT Mon Aug 16 2021
AZZ011-161930-
Chuska Mountains and Defiance Plateau-
1255 PM MDT Mon Aug 16 2021
...Two strong thunderstorms will impact portions of Apache County
through 130 PM MDT...
At 1253 PM MDT, Doppler radar was tracking two strong thunderstorms
near Lupton and Window Rock, or 23 miles west of Gallup, moving
southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lupton, Oak Springs Valley, Window Rock and St. Michaels.
This includes the following highways...
Interstate 40 between mile markers 350 and 359.
State Route 264 between mile markers 462 and 474.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3525 10905 3519 10917 3580 10932 3582 10911
3548 10904
TIME...MOT...LOC 1853Z 329DEG 6KT 3539 10913
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DBLocal storm report, Aug 16, 12:17 PM MST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1217 PM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM HAIL HEBER-OVERGAARD 34.42N 110.57W
08/16/2021 E0.50 INCH NAVAJO AZ PUBLIC
&&Local storm report, Aug 16, 2:00 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
200 PM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM HAIL 2 WSW HEBER-OVERGAARD 34.40N 110.59W
08/16/2021 E1.00 INCH NAVAJO AZ TRAINED SPOTTER
&&Local storm report, Aug 16, 2:49 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
249 PM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL 8 E MOUNTAINAIRE 35.08N 111.52W
08/16/2021 E1.00 INCH COCONINO AZ TRAINED SPOTTER
&&
MDLocal storm report, Aug 16, 3:53 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
353 PM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLOOD 1 W HEBER-OVERGAARD 34.42N 110.59W
08/16/2021 NAVAJO AZ PUBLIC
NUMEROUS LOW WATER CROSSINGS FLOODED AND
ROADS CLOSURES ACROSS WESTERN PORTIONS OF
HEBER.
&&
DMLocal storm report, Aug 16, 4:17 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
417 PM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL MOUNTAINAIRE 35.08N 111.66W
08/16/2021 E1.50 INCH COCONINO AZ PUBLIC
&&
DMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:29 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 31 min |
| Aug 15, 5:47 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 18 min |
| Aug 15, 6:17 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 12 min |
| Aug 15, 6:54 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 36 min |
| Aug 15, 7:46 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Aug 15, 7:53 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 26 min |
| Aug 15, 8:17 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 15, 8:29 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 31 min |
| Aug 15, 10:27 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
| Aug 15, 11:01 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 29 min |
| Aug 15, 11:06 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Aug 15, 11:27 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 21 min |
| Aug 15, 11:50 PM MST | Special Weather Statement | FGZ | Yavapai | 25 min |
| Aug 16, 12:08 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
| Aug 16, 12:40 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 35 min |
| Aug 16, 1:00 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 45 min |
| Aug 16, 11:55 AM MST | Special Weather Statement | FGZ | Apache | 35 min |
| Aug 16, 1:30 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 45 min |
| Aug 16, 1:38 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 52 min |
| Aug 16, 1:47 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 43 min |
| Aug 16, 2:09 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Aug 16, 2:16 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 16, 2:25 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 50 min |
| Aug 16, 2:27 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 33 min |
| Aug 16, 2:30 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 45 min |
| Aug 16, 2:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Navajo | 37 min |
| Aug 16, 2:41 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 34 min |
| Aug 16, 3:06 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 22 min |
| Aug 16, 3:10 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Aug 16, 3:39 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 36 min |
| Aug 16, 3:57 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 33 min |
| Aug 16, 4:34 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 26 min |
| Aug 16, 4:42 PM MST | Flash Flood Warning | FGZ | Apache | 4 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.